Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 256, NWS Midland/Odessa, TX

October 8, 2002Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 8, 2002, 4:09 PM CDT for Pecos County, Texas. It was in force for 111 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 8, 2002, 4:09 PM CDT (21:09 UTC)
Expired
Oct 8, 2002, 6:00 PM CDT
In force
111 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 159 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 5:50 PM CDTHail 0.75Bakersfield, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

237 
WUUS54 KMAF 082109
SVRMAF
TXC371-082145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 PM CDT TUE OCT 8 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 445 PM CDT

* AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
  A SEVERE THUNDERSTORM OVER CENTRAL PECOS COUNTY ALONG HIGHWAY 
  67...OR ABOUT 24 MILES SOUTHWEST OF FORT STOCKTON...MOVING EAST AT 25 
  MPH.  THIS STORM WILL EVENTUALLY IMPACT HIGHWAY 385 SOUTH OF FORT STOCKTON.  

DESTRUCTIVE HAIL CAN BE EXPECTED WITH THIS STORM-TAKE COVER NOW. GO
TO THE LOWEST FLOOR OF A STURDY BUILDING AND AVOID WINDOWS

LAT...LON 3070 10330 3057 10323 3039 10297 3040 10277
          3080 10282

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 2:40 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Oct 8, 2:40 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT TUE OCT 8 2002

MID AND UPPER LEVEL LOW OVER FAR WEST TEXAS ACCORDING TO THE LATEST
WV SATELLITE LOOP. AVN 400MB HEIGHT FIELD MATCHES UP PRETTY WELL
WITH WV LOOP...ALTHOUGH THE CENTER OF CIRCULATION MAY BE A LITTLE
FURTHER SOUTH THAN THE AVN SOLUTION. ELSEWHERE ACROSS THE REGION...
KMAF 88D RADAR SHOWS ECHOES SLOWLY DECREASING OVER THE EASTERN CWA...
IN COINCIDENCE WITH DRYING/SUBSIDENCE ON WV LOOP. OUT WEST...VIS
SATELLITE LOOP SHOWS SOME CLEARING WHILE 88D SHOWS ISOLATED STORMS
FIRING BENEATH THE COLD POOL ALOFT.

FORECAST CONCERNS WILL BE RAIN CHANCES IN THE SHORT TERM AND THE
POTENTIAL FOR SIGNIFICANTLY COOLER TEMPS LATE THIS WEEKEND. WE
ARE EXPECTING LESS COVERAGE OF PRECIPITATION TONIGHT AS THE UPPER LOW
TRANSLATES EAST ACROSS THE AREA. WITH WARM AIR ADVECTION AND BETTER
FORCING MOVING EAST AS WELL...FLASH FLOOD WATCH WILL BE ALLOWED TO
EXPIRE. A FEW STORMS TONIGHT WILL HAVE THE POTENTIAL TO PRODUCE
MARGINALLY SEVERE HAIL AS MID-LEVEL LAPSE RATES STEEPEN IN RESPONSE
TO COLD POOL ALOFT. WILL NOT MENTION /SEVERE/ IN ZONES AS COVERAGE
SHOULD ONLY BE ISOLATED. WITH WET GROUND AND SHALLOW INVERSION
TONIGHT...WE WILL MENTION FOG IN MOST ZONES. IMPROVING CONDITIONS
TOMORROW FROM WEST TO EAST AS THE MID/UPPER LOW WILL BE EAST OF THE
AREA. WE WILL KEEP SLIGHT CHANCE TO CHANCE POPS GOING FOR THE
CENTRAL AND EAST FOR MAINLY WEDNESDAY MORNING AS COLD POOL ALOFT WILL
BE LAGGING BEHIND THE UPPER LOW. ATMOSPHERE OVER THE AREA UNDERGOES A
DRYING AND WARMING TREND THROUGH SATURDAY AS A SURFACE LEE-SIDE
TROUGH DEEPENS IN RESPONSE TO A STRONG UPPER LEVEL TROUGH DEVELOPING
OVER THE THE NORTHERN U.S. EXTENDED MODELS CONTINUE TO SHOW
SIGNIFICANT RUN-TO-RUN CHANGES WITH THE STRENGTH/PLACEMENT OF THE
ABOVE MENTIONED UPPER TROUGH. THE LATEST GFS AND ECMWF HAVE TRENDED
FASTER AND NOT QUITE AS DEEP WITH THE UPPER TROUGH...BUT STILL
SUGGEST A POTENT COLD FRONT WILL PLUNGE THROUGH THE AREA LATE
SATURDAY OR EARLY SUNDAY. 1045MB SURFACE HIGH BEHIND THE COLD
FRONT ADVERTISED BY THE GFS WITH THE ECMWF/CANADIAN SHOWING AROUND
1035MB. WOULD LIKE TO SEE BETTER RUN-TO-RUN CONTINUITY BEFORE MAKING
ANY CHANGES TO THE EXTENDED. IT DOES APPEAR THAT THE MAJORITY OF THE
MODELS ARE TRENDING TOWARDS A FASTER PROGRESSION OF THE UPPER
TROUGH.

THANKS TO WFO SJT FOR COORDINATION.

PRELIMINARY NUMBERS:

MAF  55/69/53/75    5300
LSA  52/68/50/73    5400
6R6  63/78/58/82    4200
MRF  50/72/47/75    4100
CNM  54/75/52/80    3100

.MAF...
TX...NONE.
NM...NONE.

PLATT
Hazardous weather outlook, Oct 8, 1:56 PM CDT, 2 hours 13 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
156 PM CDT TUE OCT 8 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW
MEXICO.

.TONIGHT...

WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH EARLY
EVENING ACROSS THE WESTERN PARTS OF THE OUTLOOK AREA...AND MOVE EAST
ACROSS THE REGION OVERNIGHT.  THE STRONGER STORMS COULD PRODUCE
LOCALLY HEAVY RAINFALL AND SMALL HAIL UP TO THE SIZE OF A DIME.
AREAS THAT WILL BE AFFECTED BY THE STRONGEST STORMS WILL GENERALLY BE
WEST OF A LINE FROM SEMINOLE...TO MIDLAND...TO SANDERSON.

.SPOTTER CALL TO ACTION STATEMENT...

A FEW SPOTTERS MAY NEED TO BE ACTIVATED THIS EVENING TO PROVIDE HAIL
REPORTS ACROSS THE WESTERN HALF OF THE AREA.

.WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THE PERIOD
ENCOMPASSING WEDNESDAY THROUGH MONDAY.

TECHNICAL DISCUSSION...
THERE IS A LIMITED RISK OF ISOLATED AND MARGINALLY SEVERE HAIL STORMS
THROUGH THE EARLY EVENING HOURS ACROSS THE WESTERN HALF OF THE
OUTLOOK AREA.  COLD TEMPERATURES IN THE MID ATMOSPHERE WILL BEGIN TO
SPREAD OVER THE AREA WITH THE APPROACH OF THE UPPER LEVEL LOW THROUGH
THE EVENING.  IN ADDITION...BREAKS IN CLOUD COVER UNDER THE MID LEVEL
DRY SLOT WILL AID IN STEEPENING LAPSE RATES AND DEVELOPING LIMITED
INSTABILITY.  THUNDERSTORMS CURRENTLY DEVELOPING OVER THE WESTERN
PARTS OF THE OUTLOOK AREA SHOULD SLOWLY INCREASE IN COVERAGE AND
INTENSITY INTO THE EARLY EVENING.  LOW FREEZING HEIGHTS ASSOCIATED
WITH THE COLD CORE COULD SUPPORT MARGINALLY SEVERE HAIL.

LINDLEY

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 4:25 PM CDTSevere Thunderstorm WarningMAFReeves4 hr
Oct 8, 5:27 PM CDTSevere Thunderstorm WarningMAFPecos10 days

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.